Thyroid UK
82,652 members97,688 posts

Is it possible to get muscle pain, stiffness and aches from ndt increase?

I increased my ndt dose to 4 grains on Thursday. Since then I have had neck and back pains. My last increase was about 10 days before and was also half a grain increase. I'm wondering if I've increased too much too soon. Since then, I have reduced by a quarter.

13 Replies
oldestnewest

bump

Reply

Hoalarg,

Best way to find out is to revert to the previous dose and see whether the neck and back pains resolve.

Do you have thyroid results and ranges for when you were on the lower dose?

BTW, bumping posts doesn't move posts up to the top on this forum.

2 likes
Reply

Thanks for the reply. No I've not got recent results. In Oct both t3 and 4 were low in range, in fact T4 was below range. I'll try lower dose. Thanks

Reply

Hoalarg,

FT4 is often lower on NDT, sometimes below range, compare to when on Levothyroxine. It doesn't matter as long as FT3 is good.

If FT3 was low on your previous dose and you feel undermedicated have another go raising dose in 3-4 weeks.

Reply

Ok. I may have some rt3 going on. Temps still down. If ndt doesn't get t3 up should I be thinking about cytomel?

Reply

Hoalarg,

We all have rT3. T4 converts to T3 and rT3. You're very unlikely to have high rT3 when FT4 is low. I wouldn't be guessing about levels. Have a thyroid test to check levels before switching meds.

1 like
Reply

hoalarg

It's very interesting that you are asking this question . When I was on 2g NDT and low dose T4 I was having muscle pain in my thighs . I couldn't climb stairs . When I lowered my NDT significantly and raised my T4 . My pain resolved . I'm not sure if there is more fillers in the higher dose NDT that caused my muscle pain or the fact that I was getting more T3 then I needed it even though I was splitting my NDT doses through out the day .

1 like
Reply

Thanks for the message. So there appears to be a link between the two. Well I'm now down to lower dose of ndt and hoping for some relief. I have had muscle pain on and off in my life so maybe the problem goes to this area because of this.

Reply

hoalarg

In my case for sure . I was relieved with muscle pain once I lowered my T3 in the NDT and raised my T4 . Everyone's system works differently . Only by trial and error can you figure out what works best for you . Don't be afraid to try and familiarize yourself with what your body is telling you . Your body is communicating but we just don't get the messages . We have to tune in and trust our body . I know it's a hard lesson to learn . I had to learn the same lesson too .

Make sure your nutrients are up and going too . And truth be told going on gluten free dairy free sugar soy coffee free I'm sure helped me too . I have no doubt .

2 likes
Reply

I self medicate, and my feeling is that anything can happen during the first week or two on a new dose. I might feel over medicated, undermedicated, get a weird new symptom, sleep badly, sleep well, etc, etc. I've also found through experience that my blood pressure, temp and pulse are all over the place, too. So I don't even measure them until week 3 or 4 of a new dose.

It sounds like you're still raising very quickly, and not able to take regular blood tests (ideally you need to stick for 6 weeks to do that). But usually people only raise to 2 or 3 grain this quickly, then they slow down, and maybe have blood tests (I do, because I'm super cautious), and give each dose a decent trial, because that may be your sweet spot. It's quite easy to rush past your ideal dose, and many people are well on less than 4 grains.

Reply

Thanks for your reply. I've been on thyroid meds since June last year. I stayed at the 2 to 3 grains mark for quite some time. I do definitely need to take another test, so probably will do it this week. As my temps are still lousy, I've just been increasing where possible. I'm now back on e and half grains and feeling better. Plus I was taking grapefruit seed extract for immune system. I read that grapefruit can react with thyroid meds so stopped that too.

Reply

Ideally you need to stick on the same dose for 6 weeks before taking a blood test, that's the amount of time it takes for things to settle down a bit.

If you try out 3.5 for six weeks, look at what the blood tests look like, you might consider raising again. You can always raise by a quarter instead of a half if you think you're close to your ideal dose. I think the body needs a bit of time to settle down, and you might be able to raise without problems once it's had a chance to get used the 3.5. Or you may find 3.5 is great for you. Symptoms definitely continue changing for a few months on a new dose, maybe even a year or more. We just go faster than that because we need to get to our ideal dose eventually ;)

1 like
Reply

'Rushing past their ideal dose', made me wonder if I may have done that. But the reason I have kept raising is down to such a statically low body temp. That's even with plenty of adrenal support. I guess it just takes time.

Reply

You may also like...